How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. A.S. Desai Your Own Question
Dr. A.S. Desai
Dr. A.S. Desai, Ophthalmologist
Category: Eye
Satisfied Customers: 2398
Experience:  MS Ophthalmology with 13 years of surgical expereince
Type Your Eye Question Here...
Dr. A.S. Desai is online now
A new question is answered every 9 seconds

Age 72 with floaters all my life, but one eye getting bothersome

Resolved Question:

Age 72 with floaters all my life, but one eye getting bothersome now. Had 3-4 occasions of flashes in corner of that eye. Went to Opthamologist (sp) last week. No detached retina, etc. Q: Any nutritional formula (such as maybe something from Pure Encapsulations) that will help? Thanks.
Submitted: 4 years ago.
Category: Eye
Expert:  Dr. A.S. Desai replied 4 years ago.

Welcome to Just Answer

It is good that you got your eye examined by an Ophthalmologist and that the retina is intact. Unfortunately no amount of nutritional supplements will have any kind of beneficial effect on these floaters. Most often floaters ( with flashes) at this age are due to posterior vitreous detachment(PVD).In this condition the thick gel at the back of the eye( called vitreous) gets detached from its surrounding retina . This results in retinal traction which results in the symptom of flashes of light and includes color distortion.Flashes of light may not be prominent in some individuals. Once the vitreous gets detached completely , it may form clumps or strands and cause symptom of floaters such as dark spots, cobweb or thread like strands in the visual field.

More often that not one gets used to the presence of these floaters and at times they do drift out of the visual field too. Only very annoying floaters which hinder with day to day activities are treated with surgery such as vitrectomy. But this surgery can be associated with more severe complications such as raised intraocular pressure, cataract, retinal detachment etc. Hence the risks and benefits of this surgery should be well understood before considering it.

If you are taking any nutritional supplements , you can continue to take so but they will have no additional benefit on the floaters.

Thank you and best wishes.

If you are satisfied with the answer , please press the accept button so that I get my dues.

A bonus and/or positive feedback are welcome.

Views expressed are for information purpose only and cannot substitute a visit to an ophthalmologist
Dr. A.S. Desai and other Eye Specialists are ready to help you

Related Eye Questions